Tuesday, November 17, 2009

The first 24 hours...

Oh god I want to die! Actually I don't, I just want the pain to stop dammit! So far things are going better than I'd anticipated. Ben stayed on the sofa last night so that there was someone here if I needed help or just someone to witter at while I was rattling. He'd stocked up on Immodium as I'd expected to have horrific diarrhea plus brought fizzy drinks and ice lollies.

So, yesterday afternoon/evening I had alot of shakes, sweats and shivers. I took my last dose of Oxycontin at 6am Nov 16th so it's been 26 hours now, and of course no guarantee that last dose was even digested. I suspect not properly as the withdrawl symptoms were much more severe yesterday afternoon/evening than throughout the night.

By midnight ish I'd had a couple of doses of diazepam (correctly spaced out), doses of basic co-codamol (for the overseas amongst you that's 8mg of codeine with 500mg of paracetamol) and doses of Oramorph. Plus a shit load of skunk.

I still hurt. Alot. I couldn't tell last night, and still can't really if the extreme muscular type pain I'm experiencing is because of the EDS or part of the withdrawl. That's one of the reasons I want to not take Oxycontin at the moment, it means I can't really tell whether the drug is causing the pain or the EDS. Whatever it is I can't function like this and will be begging new GP for some alternative pain relief. I feel like only someone rubbing their fists, very firmly into my back would reduce the pain. Sadly there are no suitable fists in range.

Probably the most significant problem has been the thirst. I'm not sure if it's just from the sweating, or something more specific but constant thirst has been a feature of this. I keep finding myself sort of smacking my tongue repeatedly, in a similar fashion to a baby suckling. All a bit odd! Usually I can't stand fizzy drinks, I only want them when I feel sick, but now I can't get enough sweet liquids. Proper food was out of the question last night but I got into the sugar about midnight.

I did get a reasonable amount of rest between about 2am and 7am. Whilst not proper sleep I was able to doze reasonably comfortably for a while. Pain woke me up and since then I've been ridiculously thirsty, thrown up...not just on the bathroom floor and had some relatively very mild diarrhea.

The sweats are really starting up again now, although I think these are more caused by pain and lack of calories. At no point have I been frightened for my physical or mental health though I have been a bit puddled at times. It's funny...the Oxycontin tablets I should have taken at 2pm yesterday are sitting on my bedside table, there is more oxycontin in the drawer and wardrobe. But, at no point have I wanted to take it. I was considering taking 10mg last night when rest was eluding me but decided it would only make things more difficult in the long run.

Now I'm giving myself stern talkings to about it only being a couple of hours until I can get some more appropriate pain relief. I am well overdue a dose of Oramorph but fear it'll just make me vomit again at this time of day, so that probably won't prove a practical longer term option.

However, overall, so far so good. No major problems or complications but my heart goes out to those trying to do this with a psychological addiction in addition to a physical dependancy. It may be very naive of me, but I'm hoping the worst is over.


Mary said...

ten minutes at a time, and before you know it you can have a spot more of your more appropriate pain relief.

After all it would have been silly to go through the last 24 hours for nothing.

alhi said...

You're doing well! The first 24 hours are surely meant to be the worst. And I do think it is important as you say to work out the amount of pain EDS is causing you.

Is it possible you could be diabetic? I know that probably is the last thing you want to hear, but the extreme thirst is a symptom of it.

Chin up!

Veronica said...

I'm hoping the worst is over too. I might be a little naive too.

Good luck, I'm still thinking of you.

The Goldfish said...

Since you're going cold turkey, this might be irrelevant, but in case it is helpful, here's my guide to chemical addiction.

Hang in there. You're probably past the worst. In the meantime, the morphine you're now taking will become increasingly effective, and the side effects of that should become less profound.

BenefitScroungingScum said...

Goldfish: That's an excellent and really helpful post, thank you. I was definitely past the worst in terms of withdrawal, but I think the pain levels were becoming really dangerous so probably it's more sensible to try the taper route.

Von: Definitely worst over now I've got some pain relief back in my system

Alhi: Thanks love. You ok? The extreme thirst is apparently a symtpom of opiate withdrawal. One of the blood tests the GP wants to get done is to check my kidney function just in case though

Mary: Yeah, I sort of feel like that, but I also know in my heart of hearts that the GP is right, I was only doing myself harm by trying to continue cold turkey